Heavy Rain, Dolores
- When
- July 15, 12:24 PM MST to 1:24 PM MST
- Where
- Dolores County, 15.32 mi E of Cahone
- Reported by
- Mesonet
- Coordinates
- 37.650, -108.540
Exactly an inch of rain fell at the Salter RAWS site within one hour.
Monsoonal moisture surged into western Colorado and produced thunderstorms with very heavy rainfall rates. The runoff from these storms produced flash flooding over area roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Monsoonal moisture surged into western Colorado and produced thunderstorms with very heavy rainfall rates. The runoff from these storms produced flash flooding over area roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 9:32 AM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1032 AM MDT MON JUL 15 2013 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 425 AM MDT MON JUL 15 2013 ANOMALOUS CLOSED UPPER LOW OVER OKLAHOMA WILL BE TRACKING WESTWARD TODAY AND WILL BRING SIGNIFICANT RAINS TO SOUTHWEST COLORADO. DEFORMATION AXIS WITH DEEP MOISTURE THAT MOVES ACROSS WRN COLORADO THIS AFTERNOON AND EVENING. THIS IS A SLOW MOVING SYSTEM AND BRINGS THE THREAT OF LOCAL FLOODING TO SW COLORADO. MOISTURE TRANSPORT VECTORS STRENGTHENS AS THE DAY PROGRESSES AND EXTENDS FARTHER NORTH...SUGGESTING THAT THERE COULD BE BACK BUILDING CELLS. GIVEN THE DEEP MOISTURE WITH THE GFS 700 MB SPECIFIC HUMIDITY SHOWING 12 G/KG OVER THE SAN JUAN MOUNTAINS...CLOUD TOP TEMPS WILL BE AROUND -65C OR COLDER. THE BULLSEYE PRECIPITATION MAXIMA (GREATER THAN 1.00") APPEARS TO BE CENTERED OVER LA PLATA COUNTY...BUT COVERS MESA VERDE NATIONAL PARK AND ARCHULETA COUNTY. WILL EXPAND AND EXTEND THE FLASH FLOOD WATCH TO COVER THE ENTIRE SOUTHWEST COLORADO CORNER THROUGH MIDNIGHT. THE DEFORMATION ZONE WEAKENS LATE TONIGHT AND PUSHES FARTHER WESTWARD...WITH THE DRY SLOT WORKING INTO SW COLORADO. THE NRN EXTENT OF THE DEEP MOISTURE PLUME COULD AFFECT THE ELK AND WEST ELK MOUNTAINS...BUT THE WIDTH OF THE PLUME IS SMALLER WHICH WILL YIELD LOWER RAINFALL AMOUNTS. ON THE WRN EDGE OF THE DEFORMATION AXIS SHOULD BE PLENTY OF LIGHTNING THAT AFFECTS THE NORTHWEST COLORADO CORNER. THE ONLY SPOT THAT MIGHT ESCAPE ANY CONVECTIVE ACTIVITY THIS AFTERNOON IS THE UINTA BASIN. COLLIDING OUTFLOW BOUNDARIES AND SOME DYNAMIC SUPPORT/UPPER DIVERGENCE OVER A TIGHT 700 MB THETA-E GRADIENT SHOULD SUSTAIN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE SOUTH BEYOND MIDNIGHT. MOISTURE WILL REMAIN PLENTIFUL AT THE SURFACE AND LOWER LEVELS ON TUESDAY. AS THE UPPER LOW TRACKS SOUTHWEST ACROSS NM...SOME MID- LEVEL DRYING AT 500 MB INDICATED AS A DRY SLOT WRAPS IN FROM THE NORTHEAST IN THE COUNTERCLOCKWISE FLOW AROUND THE LOW. MAY NOT HAVE AS GREAT OF COVERAGE ON TUE BUT STORMS MIGHT BE A LITTLE STRONGER INITIALLY BECAUSE OF THIS. WEAK VERTICAL SHEAR OVER MOST OF THE AREA NOT THAT FAVORABLE FOR LONG-LIVED STORMS...HOWEVER. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 425 AM MDT MON JUL 15 2013 WEDNESDAY...THE UPPER LOW IS EXPECTED TO TRACK FROM NEW MEXICO INTO NW OLD MEXICO. MOISTURE PERSISTS AND DAYTIME HEATING/INSTABILITY COMBINED WITH ANY WEAK DISTURBANCE SHOULD BRING ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS. COVERAGE WILL FAVOR THE MOUNTAINS AND THE CENTRAL AND SOUTHERN VALLEYS. THURSDAY THROUGH SUNDAY...THE ANOMALOUS CLOSED LOW COULD INDIRECTLY AFFECT THE ENTIRE THE LONG TERM PERIOD AS THE MODELS HINT THAT SMALLER SCALE FEATURES AND THE POSITIONING OF THE DEFORMATION AXIS WITH THE MAIN WESTERLIES WILL KEEP THE AIR MASS MOIST AND CONDITIONALLY UNSTABLE...MOST NOTABLY ACROSS THE SOUTH. THE MEDIUM RANGE MODELS TRY TO ADVECT DRIER AIR INTO NE UTAH/NW COLORADO NEXT WEEKEND...BUT THIS DEVELOPMENT DEPENDS ON THE POSITIONING OF THE CLOSED UPPER LOW. SO WHILE THE TYPICAL MONSOONAL PATTERN IS DISRUPTED...THERE STILL EXISTS A SOURCE OF MOISTURE TO FEED CONVECTIVE STORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1032 AM MDT MON JUL 15 2013 WIDESPREAD MVFR/IFR CONDITIONS WILL DEVELOP ACROSS SOUTHWEST COLORADO STARTING EARLY THIS AFTERNOON AND LASTING THROUGH 06Z TONIGHT FROM +SHRA/+TSRA...POSSIBLY EXTENDING AS FAR NORTH AS KASE. CONDITIONS WILL IMPROVE BEYOND 06Z...BUT ISOLATED MVFR/IFR CIGS/VSBY WILL BE POSSIBLE IN RAIN SHOWERS AND LOCALIZED FOG. WEST OF A LINE FROM KHDN-KCEZ...EXPECT SCATTERED -TSRA WITH GUSTY WINDS THIS AFTERNOON AND EARLY EVENING BUT VFR WILL PREVAIL. BRIEF MVFR CONDITIONS MAY ACCOMPANY THUNDERSTORMS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ018-019-021>023. UT...NONE. && SHORT TERM...PF/JAD LONG TERM...JAD/PF AVIATION...EH/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 633 AM MDT MON JUL 15 2013 COZ001>014-017>023-UTZ022>025-027>029-161300- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 633 AM MDT MON JUL 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF HEAVY RAIN SHOWERS WILL BE POSSIBLE OVER SOUTHWEST COLORADO...WHERE A FLASH FLOOD WATCH IS IN EFFECT FROM NOON THROUGH MIDNIGHT. SOME AREAS IN THE WATCH AREA MAY EXCEED 1.00 INCH OF RAIN BY LATE TONIGHT. RECENT BURN SCARS WILL BE VULNERABLE TO FLASH FLOODING. OUTSIDE OF THE FLASH FLOOD WATCH AREA...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUES TO BE THE PRIMARY WEATHER HAZARD. BRIEF MODERATE TO HEAVY RAIN SHOWERS AND GUSTY WINDS WILL ACCOMPANY STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS IN THE MOUNTAINS...ARE EXPECTED EACH AFTERNOON AND EVENING. LOCAL HEAVY SHOWERS ARE POSSIBLE WITH PASSING STORMS. DRIER AIR MAY FILTER INTO THE REGION ON SATURDAY FOR A LESSER THREAT OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
The Grand Junction radar (KGJX), 160 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
3 flash flood, 2 heavy rain. Local standard time, as filed.
Exactly an inch of rain fell at the Salter RAWS site within one hour.
Flash flooding swept debris across Highway 145 near Placerville between mile markers 84 and 86. The highway was closed for several hours due to clean up efforts after the flood waters abated.
Heavy rainfall rates of around a half of an inch per hour caused ponding of water on area roadways.
Water was flowing several inches deep across Highway 50 near the Delta and Mesa County line as the result of heavy rainfall from a passing thunderstorm.
Heavy runoff from local thunderstorms washed a basketball sized rock into the mouth of a culvert, which caused water to back up and run over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500543, 500539, 500544, 500540, 500541.